The NHS Choices Website – Are They Your Choices? Or Their Choices?
According to what was then my local Primary Care Trust, psychiatrists cannot be expected to know about the side effects of the medication they prescribe. What? Yes, it’s a given that medication has side effects. Lens opacity/cataracts is a side effect of some anti depressants, anti psychotics, and steroids.
I was 48 when I was diagnosed with cataracts. When I saw the ophthalmologist he said my cataracts were not the usual ones he saw in his clinic, and he asked if I’d ever taken the anti psychotic drug Chlorpromazine. I’d taken large quantities of Chlorpromazine ten years previously, while sectioned under the l983 Mental Health Act. The ophthalmologist said the Chlorpromazine had caused my cataracts. I had surgery in 2003, and 2008
Recently I followed the link Tweeted by @NHSChoices to their Side Effects section. I searched for Chlorpromazine and there, listed under Side Effects was “Eye Problems”.http://www.nhs.uk/medicine-guides/pages/medicinesideeffects.aspx?condition=schizophrenia+and+psychosis&medicine=chlorpromazine+hydrochloride&preparation= That was it. I note that since I made my enquiries it says “Eye and Eyesight Problems”.
I queried this on Twitter and was told the information was meant only as a guide. I went back to the NHS Choices website and contacted the NHS to ask why lens opacity/cataracts was not listed, arguing that patients could not make clear and informed decisions and choices, if the information given by the NHS was incomplete. Eventually I had a reply asking me to contact DataPharm http://www.datapharm.org.uk/with my enquiry. This I did. Back came the reply from DataPharm that I could contact some Pharmaceutical companies myself. I protested about this and had another reply to say sorry and that they did not list lens opacity/cataracts as a side effect of Chlorpromazine because it was not listed in the documentation they received from the Pharmaceutical company. Ah.
I contacted the manufacturers of Seroquel/Quetapine and they said the medication does cause cataracts in dogs.
I’ve written back to DataPharm and to the NHS Choices Website to say just because the Pharmaceutical company does not list this specific side effect it does not mean this side effect does not exist.
I’ve contacted APRIL (http://judithhaire.com/april-adverse-psychiatric-reactions-information-link/) and RxISK (http://judithhaire.com/rxisk-is-a-free-independent-drug-safety-website/) and let them both know how my enquiry to the NHS Choices website is progressing and I have now passed my email correspondence to my MP Laura Sandys for her comment.
To be continued.